Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Melbourne, FL

August 9, 2005Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 9, 2005, 5:08 PM EDT for Brevard County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 5:08 PM EDT (21:08 UTC)
Expired
Aug 9, 2005, 5:33 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 14 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1908 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 092108
SVRMLB
FLC009-092215-
/O.NEW.KMLB.SV.W.0091.050809T2108Z-050809T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BREVARD COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...PALM BAY...MELBOURNE...MALABAR...    
  INDIALANTIC

* UNTIL 615 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MALABAR...AND MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MALABAR BY 515 PM EDT
  MELBOURNE BY 530 PM EDT
  INDIALANTIC BY 540 PM EDT
  MELBOURNE BEACH BY 545 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF AT ALL POSSIBLE...STAYING AWAY FROM WINDOWS AND DOORS AND
AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2795 8070 2788 8058 2805 8038 2819 8057

$$

KELLY
1 follow-up statement
000 
WWUS52 KMLB 092133
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
531 PM EDT TUE AUG 9 2005

FLC009-092141-
/O.CAN.KMLB.SV.W.0091.000000T0000Z-050809T2215Z/
BREVARD FL-
531 PM EDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BREVARD COUNTY IS
CANCELLED...

AT 531 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS. AS A RESULT...THE 
WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORMS EXTENDING FROM SATELLITE BEACH TO 
INDIALANTIC...MELBOURNE BEACH...AND BAREFOOT BAY. MOVEMENT IS TOWARD 
THE EAST NORTHEAST AT 10 MPH WHICH WILL TAKE THE STORMS OFFSHORE BY 
6 PM.

LAT...LON 2795 8070 2788 8058 2805 8038 2819 8057

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:11 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 9, 2:11 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EDT TUE AUG 9 2005

.DISCUSSION...

DISCUSSION...
TONIGHT...REPEAT OF YESTERDAY AFTERNOON WHERE THE WEST COAST SEA
BREEZE PUSHED ACROSS A LARGE PORTION OF CENTRAL FLORIDA BEFORE
INTERACTING WITH A SLOWLY WESTWARD MOVING EAST COAST SEA BREEZE.
SPACE CENTER VERTICAL WIND PROFILERS INDICATING DEEP SOUTH TO
SOUTHWEST FLOW WHICH WILL STEER STORMS TO THE COAST. EXPECT SOME
STORMS...MAINLY FROM SOUTH LAKE...ORANGE AND NORTH BREVARD
COUNTIES NORTH...TO BECOME STRONG ENOUGH TO PRODUCE FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS THAT CAN DUMP A LOT OF RAIN DUE TO SLOW
STORM MOTION. STORMS SHOULD WIND DOWN BY LATE EVENING WITH LOSS OF
DAY TIME HEATING AND STABLIZING COLD AIR OUTFLOWS FROM EARLIER
STORMS.

WED-THU...LOW LEVEL RIDGE AXIS REMAINS SOUTH OF FORECAST AREA WITH
CONTINUATION OF SW STEERING FLOW. AS RIDGE BEGINS TO BUILD
ALOFT...MOISTURE LEVELS WILL SLOWLY AND GRADUALLY TREND
DOWNWARD...AND SO WILL THE POPS. WILL INDICATE 50 POP AREA-WIDE WED
WITH SCATTERED STORMS LINGERING INTO THE EVENING ALONG THE EAST
COAST...LOWERING TO 40 PERCENT ACROSS CWA THU. MAX TEMPS AT OR
SLIGHTLY ABOVE CLIMO WITH OFFSHORE FLOW GIVING WAY TO AFTERNOON SEA
BREEZES.

FRI...RIDGE LIFTS NORTH TO CWA AND STEERING FLOW BECOMES MORE
SOUTHERLY. EAST COAST SEA BREEZE WILL PROGRESS INLAND BEYOND THE
COASTAL COUNTIES AND WILL INDICATE SCATTERED DIURNAL POPS...HIGHEST
OVER THE WESTERN HALF OF CWA. MAX TEMPS AGAIN NEAR TO SLIGHTLY ABOVE
CLIMO AS AIRMASS QUICKLY HEATS UP PRIOR TO SEA BREEZE FORMATION.

SAT-TUE...RIDGE CONTINUES TREK NORTHWARD...REACHING NORTHERN CWA SAT
THEN MOVES N OF CWA BY SUNDAY. LIGHT STEERING FLOW SAT BECOMING
LIGHT ONSHORE BY SUNDAY. WITH NEAR NORMAL LEVELS OF DEEP LAYER
MOISTURE FOR MID AUGUST...WILL RETAIN CLIMO POPS...GENERALLY 30
PERCENT MOST OF THE REGION WITH 40 PERCENT OVER THE FAR INTERIOR AS
EAST AND WEST COAST BREEZE BOUNDARIES COLLIDE. MAX TEMPS NEAR CLIMO.

&&

.MARINE...NO HIGHLIGHTS. LIGHT SW/S FLOW LESS THAN 15 KT GRADUALLY
BECOMES SE BY LATE WEEK OR EARLY WEEKEND. SEAS 3 FEET OR LESS...WITH
LIKELIHOOD OF INCREASING EASTERLY SWELL FROM TC IRENE BY LATE WEEK.
FOR NOW...HAVE INCREASED SEAS SLIGHTLY ABOVE GUIDANCE BEGINNING LATE
FRIDAY...AND MAY NEED TO TREND HIGHER IN LATER FORECASTS DEPENDING
ON EVOLUTION OF TC.

&&

.AVIATION...SCATTERED IFR CONDITIONS MAINLY ALONG THE COAST THIS
AFTERNOON AND EARLY EVENING AS THUNDERSTORMS AND SHOWERS MOVE
EASTWARD FROM THE INTERIOR. WEATHER WILL START TO IMPROVE LATE
EVENING AS STORMS DISSIPATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  90 /  30  60  30  40
MCO  74  89  76  92 /  20  60  20  40
MLB  75  90  75  90 /  30  60  30  50
VRB  74  90  74  90 /  30  50  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WIMMER
LONG TERM....SPRATT
Hazardous weather outlook, Aug 9, 10:18 AM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1018 AM EDT TUE AUG 9 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
092000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1018 AM EDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT:

...THUNDERSTORM IMPACT...
THE WEST COAST SEA BREEZE BOUNDARY IS EXPECTED TO PUSH TO THE
INTERIOR OF THE PENINSULA DURING THE EARLY TO MID AFTERNOON WITH
SCATTERED LIGHTNING STORMS OCCURRING ALONG IT. A FEW STORMS ARE
ALSO EXPECTED TO FORM ALONG THE EAST COAST SEA BREEZE AS IT PUSHES
INLAND DURING THE EARLY AFTERNOON. NUMEROUS BOUNDARY INTERACTIONS
ARE THEN EXPECTED THROUGH LATE AFTERNOON OVER THE EASTERN SIDE OF
THE PENINSULA WHICH WILL LEAD TO AN INCREASE IN COVERAGE AND
INTENSITY OF STORMS.

A FEW STORMS WILL LIKELY BECOME STRONG AND PRODUCE FREQUENT TO
EXCESSIVE LIGHTNING STRIKES...LOCALLY HEAVY RAIN AND GUSTY WINDS
FROM SEMINOLE COUNTY TO NORTH LAKE AND VOLUSIA COUNTIES.

...FLOOD IMPACT...
STORM MOTION TO THE NORTH NORTHEAST AROUND 10 MPH SHOULD LIMIT
RAINFALL AMOUNTS SOMEWHAT...BUT ISOLATED STRONG STORMS ARE EXPECTED
TO PRODUCE DOWNPOURS AROUND 2 INCHES IN LESS THAN AN HOUR...WHICH
WOULD RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS. LOCALLY
HEAVY RAINS WILL ALSO AGGRAVATE STANDING WATER PROBLEMS IN FLOOD
PRONE AREAS IN SOUTHWEST VOLUSIA COUNTY AND OTHER LOCATIONS THAT
HAVE RECEIVED HEAVY RAIN RECENTLY.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK FROM RIP CURRENTS.  BUOY DATA INDICATED
OCCASIONAL LONG PERIOD SWELLS AND LIFEGUARDS HAVE REPORTED RESCUES
FROM RIP CURRENTS THE PAST FEW DAYS. REMEMBER TO SWIM NEAR A
LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS MOVING ACROSS THE COAST THIS AFTERNOON AND
EARLY EVENING COULD PRODUCE WIND GUSTS AROUND 35 KNOTS. BOATERS
SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER AND
MONITOR WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
COVERAGE OF AFTERNOON LIGHTNING STORMS IS EXPECTED TO BE GREATER
THAN NORMAL AGAIN ON WEDNESDAY. A HIGH PRESSURE RIDGE BUILDING
INTO CENTRAL FLORIDA LATE IN THE WEEK SHOULD GRADUALLY REDUCE
COVERAGE...ESPECIALLY ALONG THE EAST COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Aug 9, 4:01 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
401 PM EDT TUE AUG 9 2005

FLZ041-141-092045-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
401 PM EDT TUE AUG 9 2005

...STRONG STORM CAPABLE OF PRODUCING EXCESSIVE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS UP TO 50 MPH OVER SOUTHWEST VOLUSIA
COUNTY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER OSTEEN...MOVING
NORTH NORTHEAST AT 10 MPH TOWARD DELTONA AND LAKE ASHBY. OTHER
STRONG STORMS MAY DEVELOP OVER INTERIOR VOLUSIA COUNTY AS STORMS
INTERACT WITH THE EAST COAST SEA BREEZE.

KELLY
Special weather statement, Aug 9, 4:44 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT TUE AUG 9 2005

FLZ141-147-092130-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
444 PM EDT TUE AUG 9 2005

...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND
WIND GUSTS UP TO 50 MPH OVER NORTHERN BREVARD COUNTY AND VOLUSIA
COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES SOUTHWEST OF
EDGEWATER...MOVING NORTHEAST AT 10 MPH. OTHER STRONG STORMS ARE
DEVELOPING OVER NORTHERN VOLUSIA COUNTY AS WELL AS NORTHERN BREVARD
COUNTY.

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING INCLUDE ORMAOND
BEACH...DAYTONA BEACH...NEW SMYRNA BEACH...SCOTTSMOOR...MIMS AND
TITUSVILLE.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. IT IS
THE FIRST HAZARD TO ARRIVE AND THE LAST TO LEAVE.

KELLY
Special weather statement, Aug 9, 4:59 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
459 PM EDT TUE AUG 9 2005

FLZ047-054-092145-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
459 PM EDT TUE AUG 9 2005

...BOUNDARY COLLISION SPARKING STRONG STORMS CAPABLE OF PRODUCING
WIND GUSTS UP TO 45 MPH OVER SOUTHERN BREVARD COUNTY AND INDIAN
RIVER COUNTY...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING FREQUENT AND DANGEROUS LIGHTNING STRIKES
AND STRONG WIND GUSTS OVER PALM BAY...GRANT AND VALKARIA...MOVING
NORTHEAST AT 5 MPH. ADDITIONAL STORMS ARE EXPECTED TO FIRE OVER
INDIAN RIVER COUNTY NEAR FELLESMERE.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE PALM BAY...GRANT...MELBOURNE BEACH...FELLSMERE AND SEBASTIAN.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:15 PM EDTSpecial Marine WarningMLB90 min
Aug 9, 5:53 PM EDTSevere Thunderstorm WarningMLBIndian River37 min
Aug 9, 6:26 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.